Alert archive / Nevada / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 27, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2007, 4:36 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 4:36 PM PDT (23:36 UTC)
- Expired
- Jul 16, 2007, 5:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 103 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:52 PM PDT | HAIL 0.25 | 3 Sse Schurz, NV | PEA SIZE HAIL COVERED GRD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 162336 SVRREV NVC019-021-170015- /O.NEW.KREV.SV.W.0027.070716T2336Z-070717T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 436 PM PDT MON JUL 16 2007 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LYON COUNTY IN WESTERN NEVADA... NORTHWESTERN MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 515 PM PDT * AT 434 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SCHURZ TO 11 MILES SOUTHWEST OF SCHURZ...AND MOVING NORTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SCHURZ BY 445 PM PDT... TRAVELERS ALONG ALTERNATE HIGHWAY 95 BETWEEN SCHURZ AND YERINGTON...ALONG WITH THOSE ON HIGHWAY 95 NEAR SCHURZ...ARE IN THE DIRECT PATH OF THESE STORMS. PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3884 11873 3884 11911 3911 11909 3911 11874 $$ CS
1 follow-up statement
000 WWUS55 KREV 170016 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 516 PM PDT MON JUL 16 2007 NVC019-021-170026- /O.EXP.KREV.SV.W.0027.000000T0000Z-070717T0015Z/ MINERAL NV-LYON NV- 516 PM PDT MON JUL 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON AND NORTHWESTERN MINERAL COUNTIES EXPIRES AT 515 PM PDT... THE LINE OF SEVERE THUNDERSTORMS THAT WAS LOCATED NEAR AND WEST OF SCHURZ HAS MOVED NORTH AND WEAKENED. HOWEVER...AN AREA OF STRONG THUNDERSTORMS WAS STILL LOCATED OVER SOUTHEAST LYON COUNTY BETWEEN MASON AND SCHURZ. THESE MAY STILL PRODUCE ERRATIC WIND GUSTS NEAR 50 MPH...SUBSTANTIAL CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND LOCALLY HEAVY RAIN THROUGH 600 PM PDT. THE GREATEST THREAT IS HEAVY RAIN AND FLASH FLOODING ESPECIALLY NEAR THE EAST FORK OF THE WALKER RIVER. SEE FLASH FLOOD WARNING FOR MORE INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. LAT...LON 3884 11873 3884 11911 3911 11909 3911 11874 $$ BENINATO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:30 PM PDT, 6 minutes earlier.
Area forecast discussion, Jul 16, 4:30 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
430 PM PDT MON JUL 16 2007
.SHORT TERM...
UPPER TROUGH CONTINUES TO APPROACH THE WEST COAST WITH S/W OVER THE
SOUTHWEST U.S. BEGINNING TO EJECT NORTHEASTWARD TOWARD NEVADA.
CUMULUS DEVELOPMENT HAS BEEN SLOW AND DISORGANIZED THUS FAR BASED ON
AREA WEBCAMS WITH MOST OF THE CONVECTION THROUGH EARLY AFTERNOON
RESIDING OVER THE NORTHEAST CORNER OF THE STATE. AS UPPER JET MOVES
CLOSER GENERAL LARGE SCALE LIFT SHOULD INCREASE AND HELP TO FOCUS
THUNDERSTORM DEVELOPMENT IN AREAS OF INSTABILITY. THE BEST COVERAGE
WILL BE ALONG THE CONVERGENCE ZONE (MONO-MINERAL-EASTERN CHURCHILL
COUNTIES) WITH MORE ISOLATED CELLS EXTENDING WESTWARD TO ALPINE
COUNTY AND UP THE PINE NUT/VIRGINIA RANGES. CONVECTION MAY LINGER
PAST MIDNIGHT SO ISOLATED POPS WERE MAINTAINED EASTERN ZONES.
SOUTHWEST FLOW WILL INCREASE TUESDAY AND ESPECIALLY WEDNESDAY WITH
PASSAGE OF COLD FRONT. LAKE WIND ADVISORIES WILL BE RAISED NORTHWEST
AREAS TUESDAY AND WILL BE NEEDED MANY AREAS FOR WEDNESDAY. SEE FIRE
DISCUSSION BELOW FOR FURTHER IMPACTS FROM THE WIND. THERE IS STILL
SOME SUGGESTION THAT JET SUPPORT MAY BE SUFFICIENT TO PRODUCE
SHOWERS ACROSS THE NORTHERN HALF OF AREA LATE WEDNESDAY. OTHERWISE
COOLER TEMPERATURES ON TAP FOR WEDNESDAY WITH ONLY SLIGHT MODERATION
THURSDAY AS TEMPERATURES HANG NEAR OR SLIGHTLY BELOW NORMAL. HOHMANN
.LONG TERM...FRIDAY THROUGH MONDAY...
RIDGE REBUILDS OVER THE FOUR CORNERS REGION WITH WARMER AIR
MASS RETURNING TO WRN NV-ERN CA. MAX TEMPS LIKELY TO JUMP 8-10
DEGREES IN COMPARISON TO THURS AS 700 MB TEMPS RISE ABOUT 4 DEGREES
C WITH NO CLOUD COVER. FURTHER WARMING IS LIKELY SATURDAY AS RIDGE
STRENGTHENS OVER THE NRN-CNTRL ROCKIES AND EXPANDS IN EAST-WEST
COVERAGE. MAX TEMPS WILL GET CLOSE TO 100 IN MOST WRN NV VALLEYS
WITH LOWER 100S IN W-CNTRL NV.
BY SUN-MON...THE GFS AND ECMWF BEGIN TO OFFER DIVERGING SOLUTIONS.
THE GFS BUILDS THE RIDGE FARTHER NORTH WITH 600 DM CENTER IN MONTANA
WHICH ALLOWS MONSOON MOISTURE TO SPREAD NORTH INTO CENTRAL NV-CA
WHILE THE ECMWF BRINGS NEXT TROF TOWARD THE WEST COAST. THE
CONTRASTS INCREASE ON MONDAY AS THE ECMWF DROPS 500 MB HEIGHTS BACK
TO 585 DM WITH INCREASE IN STABLE SW FLOW...BUT GFS KEEPS HEIGHTS IN
THE LOW 590S WHILE SPREADING MONSOON MOISTURE AND INSTBY ACROSS ALL
OF THE FORECAST AREA. FOR THIS TIME OF YEAR...IT IS REASONABLE TO
EXPECT THE MONSOON TO MAKE SOME NORTHWARD PROGRESS AND ALSO
CONSIDERING THE EXPECTED STRENGTH OF THE RIDGE...THE NEXT
APPROACHING TROF WILL HAVE A TOUGH TIME BREAKING IT DOWN QUICKLY.
EVENTUAL WEAKENING OF THE RIDGE SHOULD OCCUR TOWARD THE MIDDLE OF
NEXT WEEK...BUT UNTIL THEN ANOTHER 100 DEGREE DAY IS LIKELY IN THE
VALLEYS ON SUNDAY WITH ONLY A SLIGHT DROP IN MAX TEMPS MONDAY DUE TO
INCREASED CLOUD COVER AND POTENTIAL FOR TSTMS. THE PRESENCE OF MORE
CLOUDS ALSO REQUIRED RAISING MIN TEMPS A FEW DEGREES STARTING SUN
NIGHT. THE THREAT OF TSTMS WAS LIMITED TO AREAS SOUTH OF HIGHWAY 50
IN NV AND ALONG THE SIERRA CREST FROM TAHOE SOUTHWARD ON
SUNDAY...THEN EXPANDED TO THE REMAINDER OF THE REGION FOR MONDAY.
MJD
&&
.AVIATION...
ISOLD TO SCT -TSRA WITH BRIEF MVFR CONDS SOUTH AND EAST OF A
KTVL-KLOL LINE THRU 04Z...WITH ISOLD -TSRA EAST OF HWY 95 OVERNIGHT.
OTHERWISE VFR THRU TUESDAY WITH SW-W ZEPHYR WIND GUSTS TO 25 KT THRU
04Z THIS EVENING AND 25-30 KT GUSTS TUESDAY BTWN 22Z-04Z MJD
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER MINERAL AND SRN LYON
COUNTY WILL MOVE NORTHEAST 10-15 MPH. THESE THUNDERSTORMS WILL
LIKELY SPARK SOME FIRES OUTSIDE OF THE WET CORES...HOWEVER
THUNDERSTORMS WILL DEVELOP AND MOVE OVER THE SAME AREAS SO THERE IS
A GOOD CHANCE THESE NEW FIRE STARTS MAY GET SOME RAIN OVER THEM THIS
AFTERNOON. THE NEXT MAIN CONCERN WILL THE BE THE WIND AHEAD OF A
COLD FRONT MOVING IN FROM THE PACIFIC. WINDS WILL STILL BE GUSTY
TODAY...GENERALLY 25-30 MPH IN MOST AREAS WEST OF HIGHWAY 395. BY
TOMORROW WINDS WILL REALLY PICK UP NORTH OF INTERSTATE 80 WHILE
CONDITIONS REMAIN CRITICALLY DRY. GRADIENTS TIGHTEN AND 700 MB FLOW
STARTS TO INCREASE TO 20-25KTS. THEREFORE RED FLAG WARNINGS WERE
ISSUED FOR ZONES 272/271/278/270 AND 450/458. AREAS SOUTH AND EAST
WILL SEE WIND GUSTS IN THE 25-30 MPH RANGE ON TUESDAY. BY WEDNESDAY
THE FRONT MOVES CLOSER WITH A MUCH TIGHTER SURFACE GRADIENT AND 700
MB FLOW INCREASING TO 25-35 KTS. FIRE WEATHER WATCHES WERE ISSUED
FOR NV ZONES 450/453/459 AND CA ZONE 273 FOR WEDNESDAY. THE MAIN
QUESTION IN TAHOE AND AREAS NORTH WILL BE RH RECOVERY AND INCREASE.
MOISTURE WILL MOVE IN AHEAD OF THE FRONT WITH INCREASING
HUMIDITIES...HOWEVER ZONE 458 AND THE TAHOE BASIN WILL NEED TO BE
WATCHED AS STRONG DOWNSLOPE WINDS IN 458 MAY COUNTERACT THE HUMIDITY
INCREASE AND STILL DRY THINGS OUT. THE TAHOE BASIN MIGHT BE JUST FAR
SOUTH ENOUGH TO NOT SEE THE HUMIDITY INCREASES THAT WILL MAKE MUCH
DIFFERENCE. MID SHIFT CAN TAKE A LOOK AND ADD THOSE AREAS TO THE
WATCH IF NEED BE. BENINATO
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TUESDAY FOR NVZ450-458.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NVZ450-453-459.
CA...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TUESDAY FOR CAZ270>272-
278.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR CAZ273.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jul 16, 3:11 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 311 PM PDT MON JUL 16 2007 NVZ001-162300- MINERAL AND SOUTHERN LYON COUNTIES- 311 PM PDT MON JUL 16 2007 ...STRONG THUNDERSTORMS DEVELOPING NORTHWEST OF HAWTHORNE... AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WALKER LAKE TO 12 MILES WEST OF HAWTHORNE...MOVING NORTH AT 15 MPH. OCCASIONAL LIGHTNING...LOCALLY MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THESE STORMS. TRAVELERS ON US HIGHWAY 95 BETWEEN HAWTHORNE AND SCHURZ WILL LIKELY ENCOUNTER THESE STORMS. THESE STORMS WILL ALSO MOVE CLOSE TO WALKER LAKE. BOATERS SHOULD GET OFF OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
Special weather statement, Jul 16, 4:10 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 410 PM PDT MON JUL 16 2007 NVZ001-004-170000- MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 410 PM PDT MON JUL 16 2007 ...STRONG THUNDERSTORM OVER NORTHERN MINERAL COUNTY... AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHEAST OF WALKER LAKE...AND MOVING NORTH AT 15 MPH. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT AREAS BETWEEN THE WALKER RIVER INDIAN RESERVATION AND ALKALI FLAT THROUGH 440 PM PDT...THEN MOVE INTO FAR SOUTHERN SECTIONS OF CHURCHILL COUNTY AFTERWARD. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:06 AM PDT | Fire Weather Watch | REV | Washoe | 8 hr |
| Jul 16, 2:58 PM PDT | Fire Weather Watch | REV | 24 hr | |
| Jul 16, 2:58 PM PDT | Red Flag Warning | REV | Washoe | 30 hr |
| Jul 16, 3:45 PM PDT | Flash Flood Warning | REV | Mineral | 3 hr |
| Jul 16, 4:19 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 41 min |
| Jul 16, 4:47 PM PDT | Flash Flood Warning | REV | Lyon | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.